Arizona, 2011Damaging Wind in Arizona, July 22, 2011
July 22, 2011 · NWS TWC · 1 event in 1 county or zone
A mesoscale convective vortex left over from an overnight mesoscale convective system over Sonora, Mexico helped initiate thunderstorms across southern Arizona. Some of these storms were able to produce winds in excess of 60 miles per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective vortex left over from an overnight mesoscale convective system over Sonora, Mexico helped initiate thunderstorms across southern Arizona. Some of these storms were able to produce winds in excess of 60 miles per hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 22, 2:04 PM MST, 4 hours 56 minutes earlier.
Area forecast discussion, Jul 22, 2:04 PM MST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
204 PM MST FRI JUL 22 2011
.SYNOPSIS...EXPECT MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS INTO NEXT WEEK. SOME STORMS WILL GENERATE HEAVY RAIN
AND STRONG GUSTY WINDS.
&&
.DISCUSSION...WATER VAPOR IMAGERY SHOWS A LARGE TROUGH COVERING MUCH
OF THE WESTERN STATES WITH A LARGE SWATH OF DRY MID LEVEL AIR
ASSOCIATED WITH THE TROUGH THAT EXTENDS FROM THE EASTERN PACIFIC
WATERS THROUGH SOUTHERN CALIFORNIA AND NEVADA AND INTO THE NORTHWEST
HALF OF ARIZONA. THE RIDGE CONTINUES OVER THE EASTERN STATES WITH
THE RIDGE AXIS EXTENDING WEST THROUGH NEW MEXICO...SRN ARIZONA AND
PORTIONS OF BAJA...ALBEIT WEAK THIS FAR WEST. AN INVERTED TROUGH IS
CURRENTLY SPINNING OVER NORTHEAST MEXICO AND SOUTHWEST TEXAS...WITH
MODELS INDICATING THIS FEATURE TO CONTINUE MOVING WEST ACROSS NORTH
CENTRAL MEXICO TODAY THROUGH SATURDAY.
VISIBLE IMAGERY SHOWS THE DEBRIS CLOUDS FROM THIS MORNING ACROSS THE
CENTRAL AND EASTERN AREAS ERODING...WITH RADAR MOSAIC DETECTING
ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE
INTERNATIONAL BORDER...MOSTLY SOUTH OF THE BORDER...BUT SOME
EXTENDING NORTH INTO PORTIONS OF EXTREME SOUTHWEST COCHISE AND
SOUTHEAST SANTA CRUZ COUNTIES. ISOLATED CELLS ALSO OCCURRING OVER
THE CHIRICAHUA MOUNTAINS OF EAST CENTRAL COCHISE COUNTY AND IN
CENTRAL PIMA COUNTY EAST OF SELLS. ALL OF THIS ACTIVITY SHOULD DRIFT
SLOWLY WEST THIS AFTERNOON AND EVENING WITH THE STORMS BECOMING
ISOLATED TO SCATTERED AS THE AFTERNOON AND EVENING PROGRESSES.
MODELS ARE SUGGESTING A CONTINUING SURGE OF MOISTURE UP THE GULF OF
CALIFORNIA THROUGH SATURDAY AS DORA APPROACHES THE SOUTHERN TIP OF
BAJA. A SURGE OF MOISTURE ALREADY OCCURRED OVERNIGHT OVER SOUTHWEST
ARIZONA WITH YUMA REPORTING A DEWPOINT IN THE LOWER 50S AT 12Z BUT
INCREASING TO 64 DEGS BY 13Z AS THE WINDS PICKED UP THROUGH THE
MORNING HOURS. THE VAD WIND PROFILE FROM THE KYUX RADAR CONTINUES TO
SHOW 15 KNOT WINDS FROM THE SURFACE TO 5K FT. IN ADDITION TO THIS
LOW LEVEL MOISTURE THE MODELS ARE INDICATING THAT THE MID LEVEL HIGH
WILL MOVE OVER THE FOUR CORNERS REGION RESULTING IN A LONG EASTERLY
FETCH FROM THE GULF OF MEXICO THAT WILL TRANSPORT MID LEVEL MOISTURE
INTO THE DESERT SOUTHWEST AS WELL. MODEL FORECAST SOUNDINGS SHOW THE
ENTIRE COLUMN NEARLY SATURATED WITH PWATS APPROACHING 1.75 INCHES.
THE MID LEVEL WINDS WILL BE FAVORABLE FOR ORGANIZED DEVELOPMENT THIS
WEEKEND AS STRONG EASTERLY WINDS DEVELOP AS THE HIGH MOVES NEAR THE
FOUR CORNERS. THIS WILL ALSO RESULT IN HIGHER RAIN CHANCES FOR THE
FAR WESTERN DESERTS AS THE EASTERLY FLOW PUSHES STORMS FARTHER WEST
AND LINGERING INTO THE LATE EVENING AND PERHAPS OVERNIGHT HOURS.
RAIN CHANCES WILL TAPER OFF BEGINNING TUESDAY OF NEXT WEEK...BUT
STILL REMAIN IN THE LOW END SCATTERED CATEGORY THROUGH FRIDAY.
HIGHS GENERALLY 3 TO 5 DEGS BELOW NORMAL THROUGH WEDNESDAY...THEN
NEAR NORMAL LATE NEXT WEEK. LOWS WILL BE 2 TO 4 DEGS ABOVE NORMAL
EACH DAY.
&&
.AVIATION...ISOLD-SCT TSRA/SHRA DEVELOPING AND CONTINUING THRU 06Z
SATURDAY. MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS IN THE
VICINITY OF STRONGER TSRA. PRECIP TO DECREASE IN COVERAGE OF 06Z-12Z
SATURDAY. OTHERWISE...CLOUD DECKS AT 8-12K FT AGL AND SURFACE WIND
GENERALLY LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.
&&
.FIRE WEATHER...AMPLE MOISTURE FOR SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS INTO THE MIDDLE OF NEXT WEEK...BUT THE BEST
THREAT FOR PRECIPITATION LIKELY TO OCCUR THIS WEEKEND. STRONG...
ERRATIC AND GUSTY WINDS AND LOCALIZED HEAVY RAIN WILL OCCUR WITH THE
STRONGER THUNDERSTORMS. OTHERWISE...WINDS WILL REMAIN LIGHT AND
EXHIBIT TYPICAL DIURNAL TRENDS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 22, 9:42 AM MST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
942 AM MST FRI JUL 22 2011
AZZ503>515-230600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
942 AM MST FRI JUL 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
DEEP MOISTURE ACROSS THE AREA IN COMBINATION WITH DAYTIME
HEATING ACROSS SOUTHEASTERN ARIZONA WILL RESULT IN SCATTERED SHOWERS
AND THUNDERSTORMS. THE MAIN THREAT FROM THESE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT WILL BE LOCALLY HEAVY RAINFALL WITH THE
POTENTIAL FOR SOME STREET FLOODING AND FLOODING OF AREAS THAT ARE
NORMALLY PRONE TO FLOODING. EVEN MODERATE PRECIPITATION OVER THE
AREAS SEVERELY BURNED BY WILDFIRES COULD RESULT IN FLASH FLOODING.
STRONG GUSTY WINDS IN EXCESS OF 45 TO 50 MPH ARE ALSO POSSIBLE
WITH THE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE EACH AFTERNOON
AND EVENING THE NEXT SEVERAL DAYS. THE MAIN THREATS FROM
THUNDERSTORMS WILL BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY
RAIN...AND DANGEROUS LIGHTNING. A MORE SIGNIFICANT INCREASE IN
MOISTURE AND THEREFORE THUNDERSTORM ACTIVITY WILL BE POSSIBLE
SUNDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ501-502-230600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
942 AM MST FRI JUL 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
DEEP MOISTURE ACROSS THE AREA IN COMBINATION WITH DAYTIME
HEATING WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS. THE MAIN
THREAT FROM THESE THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE
LOCALLY HEAVY RAINFALL AS WELL AS STRONG GUSTY WINDS IN EXCESS OF 45
TO 50 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE EACH AFTERNOON
AND EVENING THE NEXT SEVERAL DAYS. THE MAIN THREATS FROM
THUNDERSTORMS WILL BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY
RAIN...AND DANGEROUS LIGHTNING. A MORE SIGNIFICANT INCREASE IN
MOISTURE AND THEREFORE THUNDERSTORM ACTIVITY WILL BE POSSIBLE
SUNDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Thunderstorm Wind, Pima
- When
- July 22, 7:00 PM MST to 7:05 PM MST
- Where
- Pima County, 2.08 mi SSW of Vaya Chin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.321, -112.328
Thunderstorm winds flipped over a trailer home and downed several trees west of Santa Rosa.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Maryland, July 22, 20112 deaths · 14 events
- Flash Flooding and Damaging Wind in Illinois, July 22 to 23, 2011$35 million · 60 kt wind · 8 events
- Tornadoes and Flash Flooding in North Dakota, July 22 to 23, 20112 injured · $455,000 · EF0 · 39 events
- Damaging Winds in Iowa, July 22, 2011$1.1 million · 61 kt wind · 12 events
- Flash Flood and Damaging Winds in Ohio, July 22 to 23, 2011$486,000 · 53 kt wind · 27 events
- Hail and Damaging Winds in Iowa, July 22, 2011$718,000 · 75 kt wind · 13 events
- Flood and Hail in Pennsylvania, July 22, 20111 injured · $205,000 · 50 kt wind · 20 events
- Damaging Winds in Indiana, July 22, 2011$500,000 · 78 kt wind · 9 events
- Hail and Damaging Winds in Missouri, July 22 to 25, 2011$154,000 · 1 in hail · 27 events
- Flood in Wyoming, July 22 to 27, 2011$352,000 · 1 event
- Damaging Winds in Texas, July 22, 2011$127,000 · 70 kt wind · 4 events
- Flash Flood and Hail in South Dakota, July 22 to 23, 2011$60,000 · 4.25 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329375.